A Growing Menace

A growing menace is robbing us of our children and loved ones, and until we do something to stop this menace, it will take more lives.

The menace is called fentanyl, and it killed my son.

According to the Centers for Disease Control and Prevention, my son was one of 91,000 people who died of drug overdoses in 2020. From January 2021 through January 2022, the number of drug overdose and drug poisoning deaths climbed to 107,000.

Of these deaths, 67 percent involved synthetic opioids like fentanyl. Some deaths were attributed to fentanyl mixed with other illicit drugs like cocaine, methamphetamine and heroin. Many who used these drugs were unaware of taking fentanyl. Fentanyl is particularly dangerous for people with no tolerance to opioids; only 2 milligrams is considered a potentially lethal dose.

Fentanyl is a synthetic opioid typically used to treat people with chronic severe pain or severe pain following surgery. Fentanyl is like morphine, but about 100 times more potent. Under the supervision of a licensed medical professional, fentanyl has a legitimate medical use.

According to the Drug Enforcement Administration, Mexico and China are the primary sources for fentanyl and fentanyl-related substances trafficked into the U.S. Now, India is emerging as a source for finished fentanyl powder and fentanyl precursor chemicals.

Fentanyl is also mixed with other illicit drugs to increase potency, and then sold as powders and nasal sprays and increasingly pressed into pills made to look like legitimate prescription opioids. Because there is no official oversight or quality control, these counterfeit pills often contain lethal doses of fentanyl.

After someone ingests fentanyl, it starts to affect the body right away. The drug causes feelings of euphoria because it targets receptors in the brain and spinal cord responsible for pain, motivation, and reward. Fentanyl also affects the cardiovascular, digestive, and respiratory systems. During a fentanyl overdose, the respiratory system is repressed and breathing stops.

If you are not sure if someone is experiencing an overdose, look for these signs:

  • Does not wake up or respond to voice or touch
  • Has slow and shallow breathing or has stopped breathing
  • Has small, pinpoint-like pupils
  • Has blueish lips and nose
  • Is unresponsive or limp
  • Is awake but unable to talk
  • Has a slow or erratic pulse or no pulse
  • Vomits
  • Makes deep snoring, choking or gurgling sounds

Two years ago, I did not know about fentanyl and how fatal it is. But I learned about it after my son died. He began taking fentanyl to help with anxiety and did not realize the dangers.

There are no words to describe the pain of watching your child die and knowing you are powerless. The days since my sons death have been filled with questions. What could I have done?

We must be up front with our children about the dangers of fentanyl because we cannot assume they will avoid it.

We must educate ourselves and our children about this growing menace, and if we can save just one life, our children will not have died in vain.

To learn more about fentanyl and treatment for fentanyl addiction, go to: www.cdc.gov/stopoverdose.

By Mr. Chet Curtis, Army Resilience Directorate